Marketed by AbbVie, Inc., Technivie was the first all-oral, interferon-free, direct-acting antiviral treatment approved in the U.S. for adult patients with genotype 4 chronic Hepatitis C.
Technivie is a combination medication that contains ombitasvir, paritaprevir and ritonavir. It is indicated to be used in combination with ribavirin for the treatment of hepatitis C virus genotype 4 infections in patients without scarring and poor liver function (cirrhosis). The U.S. Food & Drug Administration (FDA) approved Technivie in July 2015. The three drugs that make up Technivie are also active ingredients in Viekira Pak, which is indicated to treat Hepatitis C genotype 1 infection.
According to the Centers for Disease Control and Prevention, approximately 2.7 million Americans are infected with Hepatitis C, of which genotype 4 is one of the least common. The Hepatitis C virus causes liver inflammation, which can result in diminished liver function or liver failure. Most people who contract the virus will not experience symptoms until their liver damage becomes apparent.
Direct-acting antivirals directly attack the ability of a specific virus, such as Hepatitis C, to make copies of itself. These drugs have actually cured the disease in many patients. Technivie contains two direct-acting antivirals: Paritaprevir, which interferes with the production of the pieces needed to build new virus particles; and ombitasvir, which interferes with a protein needed to make new copies of the Hepatitis C virus. Ritonavir is used to raise and maintain levels of paritaprevir in the blood.
The dosage for Technivie is two tablets once per day (in the morning), taken with food. It is recommended that Technivie be taken in combination with ribavirin.
The most common side effects reported in patients taking Technivie included asthenia, fatigue, nausea, and insomnia. Asthenia was the most common side effect reported in patients using Technivie in combination with ribavirin.
Technivie patients should contact their doctor if they experience:
Technivie Liver Injuries
In October 2015, the FDA warned that Technivie could cause serious liver injuries, mostly in patients with underlying advanced liver disease. Technivie patients should contact their health care professional immediately if they develop fatigue, weakness, loss of appetite, nausea and vomiting, yellow eyes or skin, or light-colored stools, as these may be signs of liver injury. Patients should not stop taking Technivie without first talking to their doctor, as doing so could result in drug resistance to other hepatitis C medicines.
In January 2017, the Institute for Safe Medicine Practices reported that paritaprevir combination drugs, including Technivie, were the suspected primary cause in 120 liver injury cases reported to the FDA’s adverse event database as of the fiscal year ending June 30, 2016. The drugs were suspected as a secondary cause in 61 cases.
Hepatitis B Reactivation
In October, the FDA ordered the manufacturers Technivie and other direct-acting antivirals to include a Black Box Warning on their labels regarding the risk of Hepatitis B reactivation in co-infected patients. At the time, the agency said that 24 cases of Hepatitis B reactivation had been reported in relation to direct-acting antivirals during the 31-month period running from November 22, 2013 to July 18, 2016. Two patients died and one required a liver transplant. Technivie patients co-infected with Hepatitis C and B should contact their doctor immediately if they experience:
Get the latest news and litigation updates about this case by following us on Facebook. Click the "Like" button below.